Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Milwaukee, WI

August 10, 2020Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 10, 2020, 4:21 PM CDT for Sheboygan County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 4:21 PM CDT (21:21 UTC)
Expired
Aug 10, 2020, 5:00 PM CDT
In force
39 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheboygan County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS53 KMKX 102121
SVRMKX
WIC117-102200-
/O.NEW.KMKX.SV.W.0071.200810T2121Z-200810T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
421 PM CDT Mon Aug 10 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northern Sheboygan County in east central Wisconsin...

* Until 500 PM CDT.

* At 421 PM CDT, a severe thunderstorm was located near Camp Rokilio
  Scout Camp, or near Howards Grove, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plymouth, Howards Grove, Elkhart Lake, Greenbush, Glenbeulah, Haven
  and Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 8816 4379 8816 4389 8806 4389 8773
      4381 8773
TIME...MOT...LOC 2121Z 267DEG 24KT 4387 8791 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
2 follow-up statements
120 
WWUS53 KMKX 102140
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
440 PM CDT Mon Aug 10 2020

WIC117-102200-
/O.CON.KMKX.SV.W.0071.000000T0000Z-200810T2200Z/
Sheboygan WI-
440 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN SHEBOYGAN COUNTY...

At 440 PM CDT, a severe thunderstorm was located over Cleveland, or
near Howards Grove, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Howards Grove, Elkhart Lake, Glenbeulah and Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4379 8816 4389 8806 4389 8773 4381 8773
TIME...MOT...LOC 2140Z 267DEG 24KT 4388 8773 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
892 
WWUS53 KMKX 102152
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
452 PM CDT Mon Aug 10 2020

WIC117-102201-
/O.EXP.KMKX.SV.W.0071.000000T0000Z-200810T2200Z/
Sheboygan WI-
452 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHEBOYGAN COUNTY WILL
EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Wisconsin.

LAT...LON 4379 8816 4389 8806 4389 8773 4381 8773
TIME...MOT...LOC 2151Z 267DEG 24KT 4388 8764 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:04 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 3:04 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
304 PM CDT Mon Aug 10 2020

.MESOSCALE DISCUSSION...
(Issued 302 PM CDT Mon Aug 10 2020)

A vicious line of storms continues to move eastward just south of
the WI/IL state line across northern IL this afternoon. By far
the most intense severe weather has been reported with that line
with measured wind gusts exceeding 100 mph in a few spots in Iowa.
Luckily, so far, this line continues a steady trek to the east,
staying just south of southern WI.

Additional thunderstorms that developed in northeastern IA and
southwestern WI were able to attain severe status with numerous
reports of wind damage, but the severity has yet to translate to
the east thus far. Storm mode has been mixed, in large part to
effective deep layer shear around 30 to 35 kt and smaller scale
influences of the bookend vortex to our south. We have seen
everything from multicell, to linear, to even a transient supercell.
In spite of being instability dominate, we have not observed
outflow dominance with any lines just yet. In spite of marginal
0-3km shear, linear evolutions have produced a few decent, though
transient, mesovorticies and that potential continues with any
balanced updraft, downdraft convergence zones. Messy mode and cell
mergers have been the name of the game thus far.

Observed trends indicate the majority of the worst severe will likely
remain just to our south. Will be closely watching the behavior
of the bookend vortex to our south. Especially if there is any
little northward jog to the dominate line to our south as we dont
have a lot of buffer to sneak into far southern portions of
Rock/Walworth/Kenosha counties.

Overall, the severe risk in our area remains messy/transient. The
atmosphere remain unstable, more than sufficient MLCAPE (in
excess of 3000 J/kg) and low level CAPE (in excess of 100 J/kg).
Shear will remain marginal (effective deep layer 35kt and 0-3km
shear from west to east in the 20 to 25 kt range). Wind remains
the main risk, though given the messy mode, signals will be
transient. A sharp eye will remain on the line to our south for
any northward budge.

GAGAN

.SHORT TERM...
(Issued 302 PM CDT Mon Aug 10 2020)

Tonight and Tuesday:

As thunderstorms gradually wrap up with the passage of the cold
front wind will shift to the northwest. Cloud cover is expected to
decrease overnight as high pressure builds in resulting in
pleasant conditions Tuesday. Sunny skies will allow temperatures
to warm into the low 80s, but temperatures could be a little
cooler by the lake as the lake breeze kicks in this afternoon.

RAH

&&

.LONG TERM...
(Issued 302 PM CDT Mon Aug 10 2020)

Wednesday through Thursday Night:

High pressure will slowly move to the east on Wednesday. This
should bring a period of dry conditions and warm temperatures to
the area. Lake breezes should occur by the afternoon near Lake
Michigan.

Models are generally showing a broad 500 mb trough developing over
the middle Mississippi River Valley northward into Wisconsin
Wednesday night into Thursday night. The main southerly low level
jet feed of moisture should remain west of the area during this
period. Forecast soundings do suggest some instability develops
by Thursday.

The upward vertical motion fields are rather weak during this
time, so uncertainty remains with if any showers and storms
develop. Ensembles also show very low QPF occurring during these
periods. For now, left small PoPs going for this period, though it
may trend drier if the main low level jet feed remains to the
west, and upward vertical motion fields remain weak. Warm and
somewhat more humid conditions are expected during this period.

Friday Through Sunday:

Fairly large amount of uncertainty exists during this period
across the area, as differences abound between the GFS and ECMWF.
The GFS pushes the weak 500 mb trough east of the area Friday
night, with generally zonal flow occurring over the weekend. It
does have a vorticity maximum moving east through the region by
Sunday.

The ECMWF has a cutoff 500 mb low that sits over Iowa and Illinois
Friday into Saturday, before shifting east Saturday night and
Sunday. It then brings another shortwave trough southeast into the
region for Sunday. Thus, the ECMWF is wetter during this period,
though both have QPF in the area Sunday. The ensembles are
generally showing very low QPF and PoPs for most of this period,
reflecting the uncertainty.

For now, kept blended model PoPs with rather low confidence on
what will occur during this period. Temperatures remain warm with
humid conditions lingering.

JJW

&&

.AVIATION...
(Issued 302 PM CDT Mon Aug 10 2020)

For the 18Z TAFs:

Thunderstorms are currently moving through southern Wisconsin with
additional thunderstorms possible along the front as it moves
southeast. There are still some MVFR ceilings holding on along
southern Wisconsin with VFR conditions elsewhere. As thunderstorms
move through expect ceilings and visibilities to drop to MVFR/IFR
values. Some stronger storms could produce gusts up to 60 knots
and quarter size hail. The best potential is south of I-94. Once
the front passes winds will shift to the northwest with increasing
ceilings and dry conditions moving in.

Light northwest winds will continue into Tuesday with mostly
clear skies. A lake breeze is expected to develop Tuesday
afternoon along Lake Michigan.

RAH

&&

.MARINE...
(Issued 302 PM CDT Mon Aug 10 2020)

Scattered thunderstorms are expected to move across the lake
this afternoon and evening, with the passage of a cold front. A
few strong/severe storms are possible during this period with the
best chances over far southern Lake Michigan. Main concern would
be strong winds 50-70 knots and quarter size hail. Once the front
passes southerly winds will shift to the northwest and continue
overnight. High pressure then builds in overnight into Tuesday
with southwest winds over the northern half of the lake and
northerly winds over the southern half of the lake.

RAH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Hazardous weather outlook, Aug 10, 3:52 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Mon Aug 10 2020

WIZ046-047-051-052-056>060-062>072-112100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
352 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

In the hours before

Special weather statement, Aug 10, 3:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
330 PM CDT Mon Aug 10 2020

WIZ051-058-102130-
Dodge-Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT FOND DU LAC AND NORTHEASTERN
DODGE COUNTIES...

At 327 PM CDT, a strong thunderstorm was located near Waupun, moving
east at 25 mph.

Winds of 40 to 50 mph and pea size hail are possible with this
storm. Brief funnel clouds are also possible.

Locations impacted include...
Fond Du Lac, Beaver Dam, Waupun, Mayville, North Fond Du Lac, Lomira,
Campbellsport, Theresa, Oakfield, Southern Lake Winnebago, Burnett,
Taycheedah, Ashford, Lamartine, Byron, Eden, Mount Calvary,
Brownsville, St. Cloud and Kekoskee.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4354 8817 4354 8840 4351 8840 4346 8888
      4366 8880 4387 8849 4394 8819 4394 8816
TIME...MOT...LOC 2027Z 263DEG 22KT 4358 8867

MRC
Special weather statement, Aug 10, 3:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
337 PM CDT Mon Aug 10 2020

WIZ069-070-102115-
Walworth-Rock-

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WALWORTH AND ROCK
COUNTIES...

At 336 PM CDT, a strong thunderstorm was located near Footville, or 7
miles southwest of Edgerton, moving east at 50 mph.

Winds of 40 to 50 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Whitewater, Milton, Edgerton, Evansville,
Orfordville, Footville, Fulton, Cooksville, Avalon, Afton, and
Indianford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4250 8931 4284 8932 4284 8866 4250 8893
TIME...MOT...LOC 2036Z 265DEG 45KT 4276 8916

MRC
Local storm report, Aug 10, 3:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     CAMP LAKE               42.53N 88.15W
08/10/2020                   KENOSHA            WI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND WIRES DOWN
            AROUND THE CAMP LAKE AREA.

&&

WAGNER
Special weather statement, Aug 10, 4:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
401 PM CDT Mon Aug 10 2020

WIZ051-052-058-102200-
Dodge-Sheboygan-Fond Du Lac-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FOND DU
LAC...NORTHEASTERN DODGE AND NORTHERN SHEBOYGAN COUNTIES...

At 400 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St Anna to near Waupun. Movement was
east at 15 mph.

Winds of 40 to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Plymouth, Howards Grove, Lomira, Campbellsport, Elkhart Lake,
Ashford, Byron, Greenbush, Eden, Mount Calvary, Cascade, Brownsville,
St. Cloud, Glenbeulah, Kekoskee, Haven, Beechwood, Johnsonville,
Dundee and Waucousta.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4354 8819 4354 8840 4353 8840 4352 8879
      4389 8815 4389 8773 4386 8773
TIME...MOT...LOC 2100Z 269DEG 12KT 4390 8806 4355 8868

MRC
Local storm report, Aug 10, 4:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     PADDOCK LAKE            42.58N 88.11W
08/10/2020  E70 MPH          KENOSHA            WI   PUBLIC

&&

WAGNER
Local storm report, Aug 10, 4:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     1 WNW KENOSHA           42.59N 87.83W
08/10/2020                   KENOSHA            WI   PUBLIC

            LARGE TREE BRANCHES DOWN IN THE CITY OF
            KENOSHA. REPORT RELAYED VIA SOCIAL MEDIA.

&&

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTSpecial Marine WarningMKX54 min
Aug 10, 8:02 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette43 min
Aug 10, 12:34 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette56 min
Aug 10, 1:23 PM CDTTornado WarningMKXGreen, Lafayette27 min
Aug 10, 1:26 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette64 min
Aug 10, 2:26 PM CDTTornado WarningMKXGreen, Rock17 min
Aug 10, 2:29 PM CDTSevere Thunderstorm WarningMKXGreen, Rock, Walworth61 min
Aug 10, 2:35 PM CDTSpecial Marine WarningMKX115 min
Aug 10, 2:44 PM CDTSpecial Weather StatementMKXIowa, Lafayette46 min
Aug 10, 3:13 PM CDTAreal Flood AdvisoryMKXRock3 hr
Aug 10, 3:13 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Rock, Walworth47 min
Aug 10, 3:18 PM CDTSpecial Weather StatementMKXSheboygan27 min
Aug 10, 3:21 PM CDTSpecial Marine WarningMKX114 min
Aug 10, 3:26 PM CDTSpecial Weather StatementMKXFond du Lac64 min
Aug 10, 3:30 PM CDTSpecial Weather StatementMKXFond du Lac60 min
Aug 10, 3:37 PM CDTSpecial Weather StatementMKXRock38 min
Aug 10, 3:39 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine51 min
Aug 10, 3:42 PM CDTTornado WarningMKXRacine, Walworth16 min
Aug 10, 3:44 PM CDTTornado WarningMKXKenosha31 min
Aug 10, 4:01 PM CDTSpecial Weather StatementMKXFond du Lac59 min
Aug 10, 4:10 PM CDTTornado WarningMKXRacine16 min
Aug 10, 4:25 PM CDTSpecial Marine WarningMKX95 min
Aug 10, 4:25 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine50 min
Aug 10, 4:34 PM CDTAreal Flood AdvisoryMKXJefferson, Kenosha, Milwaukee, Racine, Rock, Walworth and 1 more3 hr
Aug 10, 5:24 PM CDTSpecial Marine WarningMKX41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.